Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Wichita, KS

August 20, 20054 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Aug 20, 2005, 11:32 AM CDT for 4 counties in Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 11:32 AM CDT (16:32 UTC)
Expired
Aug 20, 2005, 5:30 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 125 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 11:45 AM CDTFLASH FLOOD3 Se Longton, KSWATER WAS REPORTED OVER HIGHWAY 160 NEAR OAK VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 4.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 201634
FFWICT
KSC019-049-125-205-202230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1132 AM CDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
  ELK COUNTY IN SOUTHEAST KANSAS.
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
  WILSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 530 PM CDT.

* AS OF 1130 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED       
  3 TO 6 INCHES OF RAIN HAS OCCURRED OVER MUCH OF THE WARNED AREA.  
  SO FAR THE HEAVIEST RAIN HAS OCCURRED IN A LINE FROM JUST WEST OF  
  HEODESHA TO OAK VALLEY TO ABOUT 10 MILES NORTH OF SEDAN.           
  ADDITIONAL HEAVY RAIN IS EXPECTED THROUGH THIS AFTERNOON.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ALTOONA...CHERRYVALE...ELK CITY...ELK FALLS...FREDONIA...
  GRENOLA...HALE...HOWARD...LONGTON...MOLINE AND NEODESHA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA.

LAT...LON 3713 9651 3719 9554 3746 9552 3766 9592
      3748 9650

$$

HOWERTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:04 AM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Aug 20, 3:04 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT SAT AUG 20 2005

.DISCUSSION...

CONVECTIVELY ENHANCED COLD FRONT HAS PUSHED TO NEAR THE KS/OK
BORDER. ELEVATED THUNDERSTORMS ARE ONGOING GENERALLY ALONG AND NORTH
OF THIS FEATURE, BEING AIDED BY A MODEST LOW-LEVEL JET FEEDING INTO
THE RIGHT ENTRANCE REGION OF JET STREAK. DUE TO YESTERDAY EVENINGS
THUNDERSTORM ACTIVITY, FRONT HAS PUSHED A BIT FURTHER SOUTH THAN
PREVIOUSLY EXPECTED, THUS HAVE TRIMMED POPS BACK A BIT FOR TODAY.
FRONT SHOULD BECOME MORE DIFFUSE TODAY AS IT MOVES SOUTH INTO
OKLAHOMA, BUT 850-700MB BAROCLINIC ZONE AND RIGHT ENTRANCE REGION OF
JET STREAK WILL REMAIN OVER THE AREA. FOR THIS REASON KEPT CHANCE
POPS FOR SOUTHERN PORTIONS OF THE FORECAST AREA THROUGH TONIGHT. MAY
SEE A FEW STRONG STORMS OVER FAR SOUTHERN COUNTIES THIS AFTERNOON,
ESPECIALLY IF THEY SEE SOME SUN.

PUSH OF MODIFIED CANADIAN AIR WILL ARRIVE BY SUNDAY, AS POLAR HIGH
PRESSURE NOSES SOUTH ACROSS THE PLAINS, ALLOWING FOR TEMPERATURES
AND DEWPOINTS TO FALL A FEW DEGREES FROM SATURDAY. REMOVED POPS FOR
SUNDAY, AS ANY ACTIVITY SHOULD REMAIN ACROSS OKLAHOMA AND WESTERN
KANSAS WHERE BEST LOW-LEVEL CONVERGENCE WILL BE. ETA IS A BIT MORE
AGGRESSIVE (FARTHER SOUTH) WITH POLAR HIGH, WHICH WOULD RESULT IN
SLIGHTLY COOLER TEMPERATURES ACROSS THE PLAINS. HOWEVER, THE ETA IS
NOT SUPPORTED BY THE GFS, UKMET OR ECMWF. CONSEQUENTLY, WARMED
SUNDAY THROUGH TUESDAY TEMPERATURES A FEW DEGREES FROM PREVIOUS
FORECAST, BUT SHOULD REMAIN IN THE 80S MOST AREAS.

TRICKY POP/WX FORECAST SUNDAY AND MONDAY, DUE TO THE POSSIBLE
PRESENCE OF WEAK SHORTWAVE ENERGY RIDING OVER THE FORECAST AREA,
CURRENTLY LOCATED OVER THE GREAT BASIN. LOW-LEVEL MOISTURE WILL ALSO
BE RETURNING NORTHWARD, AIDING IN LIFT/INSTABILITY. SHORTWAVE ENERGY
IS PRETTY DIFFUSE AND NOT SUPPORTED BY ALL THE MODELS, AND LOW-LEVEL
JET APPEARS WEAK, SO ONLY MENTIONED SLIGHT CHANCE POPS OVER THE AREA
FOR SUNDAY NIGHT. PERIOD WILL NEED TO BE WATCHED THOUGH.

HEAT AND HUMIDITY SHOULD RETURN BY WEDNESDAY, AS DEEP SOUTHERLY FLOW
COMMENCES IN RESPONSE TO LONG WAVE TROUGHING OVER THE WESTERN CONUS.
WITH LATEST RUNS OF GFS AND ECMWF, APPEARS COLD FRONT MAY NOT
APPROACH THE FORECAST AREA UNTIL LATE NEXT WEEK OR EVEN THE WEEKEND,
EFFECTIVELY LEAVING THE FORECAST AREA HOT/HUMID AND BREEZY. HOWEVER,
WILL WAIT FOR BETTER RUN-TO-RUN CONSISTENCY TO MAKE MAJOR CHANGES TO
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    90  68  89  65 /  30  30  10  20
HUTCHINSON      88  66  88  65 /  30  20  10  20
NEWTON          89  66  88  64 /  30  20  10  20
ELDORADO        89  67  88  64 /  40  20  10  20
WINFIELD-KWLD   91  69  89  66 /  40  30  10  20
RUSSELL         86  64  88  64 /  20  20  10  20
GREAT BEND      87  65  88  64 /  20  20  10  20
SALINA          86  64  88  63 /  20  20  10  10
MCPHERSON       88  65  88  64 /  30  20  10  20
COFFEYVILLE     91  69  89  65 /  50  30  10  20
CHANUTE         90  68  88  64 /  50  20  10  20
IOLA            90  67  88  63 /  40  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KETCHAM/KLEINSASSER
Hazardous weather outlook, Aug 20, 5:36 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT SAT AUG 20 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
536 AM CDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY SOUTH CENTRAL
AND SOUTHEAST KANSAS TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED, A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS,
ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE SUNDAY NIGHT.
SEVERE WEATHER IS NOT EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL
ARRIVE BY LATE WEEK. IT REMAINS TOO EARLY TO SPECULATE ON THE TYPE
AND MAGNITUDE OF ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER

In the hours before

Special weather statement, Aug 20, 6:35 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT SAT AUG 20 2005

KSZ094-095-201215-
ELK-WILSON-
635 AM CDT SAT AUG 20 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND WILSON COUNTIES...

AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LONGTON...OR 12 MILES NORTH
OF SEDAN...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KETCHAM
Local storm report, Aug 20, 7:12 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     GALVA                   38.38N 97.54W
08/19/2005                   MCPHERSON          KS   TRAINED SPOTTER

            5 IN TREE LIMBS DOWN. 50-60 MPH WINDS ESTIMATED.

&&

BDK

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.